Opioid painkillers have an inconvenient, lesser-known side effect: terrible constipation.
Perhaps then it’s no surprise that people addicted to opioids have considered the converse. If a drug that gets you high causes constipation, could a drug that causes constipation get you high?
Yes, and that drug is another opioid called loperamide, better known by its brand name Imodium as an over-the-counter treatment for diarrhea. At extremely high doses—dozens or even hundreds of pills a day—it can produce a high or ease withdrawal symptoms. And in the middle of a national opioid epidemic, overdoses of loperamide are rising, too.
“It’s a cheap, legal, and easily accessible opioid alternative,” said William Eggleston, a clinical toxicologist at SUNY Upstate Medical University. Eggleston authored a case report last year about two men who died of loperamide overdoses. Such case reports have been piling up—in Texas, Arizona, and most recently Rhode Island. Nationally, the number of calls to poison centers for intentional loperamide exposure more than doubled between 2010 and 2015. And the FDA has issued an alert for doctors to look out for loperamide misuse.
Doctors have been playing catch-up on the loperamide trend. In 2012, Raminta Daniulaityte, a public-health researcher at Wright State University, published a paper about discussions of “lope” in a web forum for drug users. At the time, she said, “there was no research at all and nobody really knew about it.” Yet forum users had plenty to say, describing detailed loperamide regimens for treating withdrawal. One commenter called it “my new best friend.” Some, perhaps understandably, expressed skepticism: “would the consipation [sic] rate be worth it? 10 grams is at least 5000 times the recommended dose.”